Osaka Journal of Mathematics

Existence and uniqueness of traveling waves for a monostable 2-D lattice dynamical system

Jong-Shenq Guo and Chang-Hong Wu

Full-text: Open access


We study traveling waves for a two-dimensional lattice dynamical system with monostable nonlinearity. We prove that there is a minimal speed such that a traveling wave exists if and only if its speed is above this minimal speed. Then we show the uniqueness (up to translations) of wave profile for each given speed. Moreover, any wave profile is strictly monotone.

Article information

Osaka J. Math., Volume 45, Number 2 (2008), 327-346.

First available in Project Euclid: 15 July 2008

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34K05: General theory 34A34: Nonlinear equations and systems, general
Secondary: 34K60: Qualitative investigation and simulation of models 34E05: Asymptotic expansions


Guo, Jong-Shenq; Wu, Chang-Hong. Existence and uniqueness of traveling waves for a monostable 2-D lattice dynamical system. Osaka J. Math. 45 (2008), no. 2, 327--346.

Export citation


  • J.W. Cahn, J. Mallet-Paret and E.S. van Vleck: Traveling wave solutions for systems of ODEs on a two-dimensional spatial lattice, SIAM J. Appl. Math. 59 (1999), 455–493.
  • J. Carr and A. Chmaj: Uniqueness of travelling waves for nonlocal monostable equations, Proc. Amer. Math. Soc. 132 (2004), 2433–2439.
  • P.W. Bates, X. Chen and A.J.J. Chmaj: Traveling waves of bistable dynamics on a lattice, SIAM J. Math. Anal. 35 (2003), 520–546.
  • X. Chen and J.-S. Guo: Existence and asymptotic stability of traveling waves of discrete quasilinear monostable equations, J. Differential Equations 184 (2002), 549–569.
  • X. Chen and J.-S. Guo: Uniqueness and existence of traveling waves for discrete quasilinear monostable dynamics, Math. Ann. 326 (2003), 123–146.
  • X. Chen, S.-C. Fu and J.-S. Guo: Uniqueness and asymptotics of traveling waves of monostable dynamics on lattices, SIAM J. Math. Anal. 38 (2006), 233–258.
  • S.-N. Chow, J. Mallet-Paret and W. Shen: Traveling waves in lattice dynamical systems, J. Differential Equations 149 (1998), 248–291.
  • W. Ellison and F. Ellison: Prime Numbers, A Wiley-Interscience Publication, John Wiley & Sons Inc., New York; Hermann, Paris,
  • R.A. Fisher: The advance of advantageous genes, Ann. Eugenics 7 (1937), 355–369.
  • S.-C. Fu, J.-S. Guo and S.-Y. Shieh: Traveling wave solutions for some discrete quasi-linear parabolic equations, Nonlinear Analysis: Theory, Methods & Applications 48 (2002), 1137–1149.
  • A.N. Kolmogorov, I.G. Petrovsky, and N.S. Piskunov: Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un probléme biologique, Bull. Univ. Moskov. Ser. Internat., Sect. A 1 (1937), 1–25.
  • J. Mallet-Paret: The Fredholm alternative for functional-differential equations of mixed type, J. Dynam. Differential Equations 11 (1999), 1–47.
  • J. Mallet-Paret: The global structure of traveling waves in spatially discrete dynamical systems, J. Dynam. Differential Equations 11 (1999), 49–127.
  • D.V. Widder: The Laplace Transform, Princeton Univ. Press, Princeton, NJ., 1941.
  • J. Wu and X. Zou: Asymptotic and periodic boundary value problems of mixed FDEs and wave solutions of lattice differential equations, J. Differential Equations 135 (1997), 315–357.
  • B. Zinner: Stability of traveling wavefronts for the discrete Nagumo equation, SIAM J. Math. Anal. 22 (1991), 1016–1020.
  • B. Zinner: Existence of traveling wavefront solutions for the discrete Nagumo equation, J. Differential Equations 96 (1992), 1–27.
  • B. Zinner, G. Harris and W. Hudson: Traveling wavefronts for the discrete Fisher's equation, J. Differential Equations 105 (1993), 46–62.